Alert archive / Virginia / Wind Advisories in 2006

Wind Advisory 12, NWS Blacksburg, VA

October 19, 200623 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Oct 19, 2006, 3:01 PM EDT for 23 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Oct 20, 2006, 5:41 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2006, 3:01 PM EDT (19:01 UTC)
In effect from
Oct 20, 2006, 5:41 AM EDT
Expired
Oct 20, 2006, 4:00 PM EDT
In force
10 hr
Issued by
NWS Blacksburg, VA
All 26 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Wythe County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 191901
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT THU OCT 19 2006

...STRONG WINDS FRIDAY...

.A COLD FRONT WILL CROSS THE APPALACHIAN MOUNTAINS EARLY FRIDAY.
AN AREA OF LOW PRESSURE MOVING NORTHEAST ALONG THE FRONT WILL
RAPIDLY STRENGTHEN AS IT MOVES NORTHEAST INTO EASTERN
PENNSYLVANIA FRIDAY MORNING AND INTO NEW ENGLAND BY FRIDAY EVENING.
STRONG NORTHWEST WINDS WILL DEVELOP IN THE WAKE OF THIS STORM
SYSTEM WITH WIND GUSTS OF 40 TO 50 MPH.

NCZ001-002-018-VAZ010>020-022>024-200315-
/O.NEW.KRNK.WI.Y.0012.061020T1000Z-061020T2000Z/
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON
301 PM EDT THU OCT 19 2006

...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 4 PM EDT FRIDAY. 

WIND GUSTS OF 40 TO 50 MILES AN HOUR ARE POSSIBLE IN THE HIGHER
ELEVATIONS OF THE BLUE RIDGE MOUNTAINS. BLUSTERY NORTHWEST WINDS
WILL DEVELOP AROUND SUNRISE FRIDAY AND CONTINUE THROUGHOUT THE DAY.
THE STRONGEST WINDS ARE EXPECTED DURING THE MORNING HOURS.

DOWNED TREES ARE POSSIBLE. THE WET GROUND FROM RECENT RAINS AND
FOLIAGE STILL ON THE TREES MAY CONTRIBUTE TO THE POTENTIAL FOR
WIND DAMAGE AND POWER OUTAGES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
4 follow-up statements
000 
WWUS71 KRNK 200302
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1102 PM EDT THU OCT 19 2006

...STRONG WINDS FRIDAY...

.A COLD FRONT WILL CROSS THE APPALACHIAN MOUNTAINS EARLY FRIDAY.
AN AREA OF LOW PRESSURE MOVING NORTHEAST ALONG THE FRONT WILL
RAPIDLY STRENGTHEN AS IT MOVES NORTHEAST INTO EASTERN
PENNSYLVANIA FRIDAY MORNING AND INTO NEW ENGLAND BY FRIDAY
EVENING. STRONG NORTHWEST WINDS WILL DEVELOP IN THE WAKE OF THIS
STORM SYSTEM WITH WIND GUSTS OF 40 TO 50 MPH.

NCZ001-002-018-VAZ010>020-022>024-201115-
/O.CON.KRNK.WI.Y.0012.061020T1000Z-061020T2000Z/
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON
1102 PM EDT THU OCT 19 2006

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM EDT FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM EDT FRIDAY. 

WIND GUSTS OF 40 TO 50 MILES AN HOUR ARE POSSIBLE IN THE HIGHER
ELEVATIONS OF THE BLUE RIDGE MOUNTAINS. BLUSTERY NORTHWEST WINDS
WILL DEVELOP AROUND SUNRISE FRIDAY AND CONTINUE THROUGHOUT THE
DAY. THE STRONGEST WINDS ARE EXPECTED DURING THE MORNING HOURS.

DOWNED TREES ARE POSSIBLE. THE WET GROUND FROM RECENT RAINS AND
FOLIAGE STILL ON THE TREES MAY CONTRIBUTE TO THE POTENTIAL FOR
WIND DAMAGE AND POWER OUTAGES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

JJ
000 
WWUS71 KRNK 200941
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 AM EDT FRI OCT 20 2006

...STRONG WINDS FRIDAY...

.A COLD FRONT WILL CROSS THE APPALACHIANS THIS MORNING. AN AREA
OF LOW PRESSURE MOVING NORTHEAST ALONG THE FRONT WILL RAPIDLY
DEEPEN AS IT MOVES INTO NEW ENGLAND BY THIS EVENING. STRONG
NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT. 

VAZ034-035-201800-
/O.EXA.KRNK.WI.Y.0012.061020T1000Z-061020T2000Z/
BEDFORD-AMHERST-
INCLUDING THE CITIES OF...BEDFORD...AMHERST
541 AM EDT FRI OCT 20 2006

...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

WINDS WILL BECOME NORTHWEST BEHIND A COLD FRONT AND WILL GET 
STRONGER THROUGHOUT THE MORNING. SUSTAINED WINDS WILL REACH 20 TO
30 MPH WITH GUSTS OF 40 TO 50 MPH. THE STRONGEST WINDS ARE
EXPECTED ALONG THE HIGHER ELEVATIONS OF THE BLUE RIDGE MOUNTAINS.

DOWNED TREES AND POWER OUTAGES ARE POSSIBLE. THE WET GROUND FROM
THE RAIN LAST NIGHT AND FOLIAGE STILL ON THE TREES WILL CONTRIBUTE
TO THE POTENTIAL FOR WIND DAMAGE. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

NCZ001-002-018-VAZ010>020-022>024-201800-
/O.CON.KRNK.WI.Y.0012.061020T1000Z-061020T2000Z/
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON
541 AM EDT FRI OCT 20 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

WINDS WILL BECOME NORTHWEST BEHIND A COLD FRONT AND WILL GET 
STRONGER THROUGHOUT THE MORNING. SUSTAINED WINDS WILL REACH 20 TO
35 MPH WITH GUSTS OF 40 TO 50 MPH. THE STRONGEST WINDS ARE
EXPECTED ALONG THE HIGHER ELEVATIONS OF THE BLUE RIDGE
MOUNTAINS...AND FROM MOUNT ROGERS INTO THE NORTHWEST NORTH
CAROLINA MOUNTAINS.

DOWNED TREES AND POWER OUTAGES ARE POSSIBLE. THE WET GROUND FROM
THE RAIN LAST NIGHT AND FOLIAGE STILL ON THE TREES WILL CONTRIBUTE
TO THE POTENTIAL FOR WIND DAMAGE. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
000 
WWUS71 KRNK 201434
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1034 AM EDT FRI OCT 20 2006

...STRONG WINDS FRIDAY...

.A COLD FRONT PUSHED THROUGH THE SOUTHERN APPALACHIANS THIS
MORNING. AN AREA OF LOW PRESSURE MOVING NORTHEAST ALONG THE FRONT
WILL RAPIDLY DEEPEN AS IT MOVES INTO NEW ENGLAND BY THIS EVENING.
STRONG NORTHWEST WINDS WILL CONTINUE BEHIND THE FRONT.

NCZ001-002-018-VAZ010>020-022>024-034-035-202000-
/O.CON.KRNK.WI.Y.0012.000000T0000Z-061020T2000Z/
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
BEDFORD...AMHERST
1034 AM EDT FRI OCT 20 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

DOWNED TREES AND POWER OUTAGES ARE POSSIBLE. THE WET GROUND FROM
LAST NIGHTS RAIN ALONG WITH FOLIAGE STILL ON THE TREES WILL
CONTRIBUTE TO THE POTENTIAL FOR DOWNED TREES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. HOWEVER SLOWER SPEEDS MAY
BRING DOWN TREES DUE TO THE WET GROUND AND FOILAGE.

THESE WINDS MAY ALSO MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS71 KRNK 201943
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT FRI OCT 20 2006

NCZ001-002-018-VAZ010>020-022>024-034-035-202045-
/O.EXP.KRNK.WI.Y.0012.000000T0000Z-061020T2000Z/
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-BEDFORD-AMHERST-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
BEDFORD...AMHERST
343 PM EDT FRI OCT 20 2006

...WIND ADVISORY WILL EXPIRE AT 4 PM EDT THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 4 PM EDT THIS AFTERNOON. 

$$


RCS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 19, 1:46 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 19, 1:46 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT THU OCT 19 2006

.AVIATION...
CLOUDS WILL CONTINUE TO THICKEN THIS AFTERNOON WITH LOWERING CLOUD
BASES. SHRA WILL BECOME MORE WIDESPREAD AS MOISTURE STREAMS INTO
THE AREA FROM THE SOUTHWEST. LOOK FOR NUMEROUS SHRA AND EMBEDDED
TSRA BEYOND 22 UTC AND CONTINUING THROUGH THE OVERNIGHT. FROPA IS
ANTICIPATED BETWEEN 09-12 UTC WITH WINDS SHIFTING TO THE NORTHWEST
AND INCREASING. 40 KT CROSS BARRIER FLOW AT 3500 FEET AGL WILL
DEVELOP AFTER 09 UTC AND WILL RESULT IN SFC WIND GUSTS OF 25 TO
40 KTS DURING THE DAY FRIDAY...ESPECIALLY IN THE VCNTY OF THE BLUE
RIDGE.

&&

.PREV DISCUSSION...
 (ISSUED 949 AM EDT THU OCT 19 2006)

SHORT TERM /REST OF TODAY/...
VSBYS ON THE WAY UP. DENSE FOG ADV HAS EXPIRED. LOOK FOR
CONSIDERABLE MORE CLOUD COVER TODAY PER APPROACHING TROF. STILL ON
THE WARM SIDE OF THE TROF SO AFTN TEMPS EXPECTED TO REACH THE
70S. THERE IS A THREAT OF PRECIP IN THE SOUTHWESTERN COUNTIES THIS
AFTERNOON...SPREADING NORTHEAST ACROSS THE REMAINDER OF THE CWA
THIS EVENING WITH WIDESPREAD PRECIP AREAWIDE TONIGHT.

RADAR WILL BE UP AND DOWN TODAY FOR EXTENDED PDS OF TIME. EL TECHS
ARE DOING SOME ROUTINE PM.

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
Hazardous weather outlook, Oct 19, 6:05 AM EDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 AM EDT THU OCT 19 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-201015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
605 AM EDT THU OCT 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG COVERED MUCH OF THE REGION THIS MORNING. THE VISIBILITY
AT SEVERAL REPORTING SITES WAS ONE QUARTER MILE OR LESS. THE FOG
WILL SLOWLY BEGIN TO LIFT AFTER SUNRISE. SHELTERED VALLEYS AND
NEAR AREA RIVERS AND LAKES WILL BE THE LAST PLACES TO CLEAR THIS
MORNING. A DENSE FOG ADVISORY IS IN EFFECT UNTIL 9:00 AM THIS
MORNING.

SHOWERS WILL REACH THE AREA STARTING IN THE SOUTHWEST LATE THIS
AFTERNOON AND WILL SPREAD NORTHEAST DURING THE EVENING. THERE IS
A SMALL CHANCE OF THUNDERSTORMS. IF STRONG STORMS DO FORM THEY MAY
PRODUCE DAMAGING WINDS AND POSSIBLY EVEN TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR OVERNIGHT.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 9:43 PM EDTDense Fog AdvisoryRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more11 hr

Nearby

Wind Advisories in Virginia, 2006Wind Advisories in North Carolina, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.